In recent years, survival and quality-of-life outcomes for patients with genitourinary cancers have improved with novel agents, but this has also been linked to higher frequencies of some side effects. In a review published in the journal Cureus, Minas Sakellakis, MD, MSc, of the Hellenic Genitourinary Cancer Group in Athens, Greece, and colleagues detailed potential ocular toxicities related to antineoplastic treatments for genitourinary cancers.
“Given the life-threatening nature of several cancer-related complications, ocular side effects are often underestimated and underreported,” Dr Sakellakis and colleagues explained in their report.
The wide range of manifestations of ocular adverse events (AEs) that may occur are indicative of the unique and complex biologic features of the human eye. Additionally, some antineoplastic agents for genitourinary cancer treatment have targets that are also expressed in the eyes, the researchers explained. They noted that while AEs of the eye are typically mild and limited in duration, some may be severe and/or irreversible and potentially disabling.
Ocular AEs vary by type of medication used in treatment of genitourinary cancers, but they occur across several medication classes. Dr Sakellakis and colleagues detailed possible ocular AEs with treatment across a range of classes, including chemotherapy regimens, antiandrogen therapies, theranostics, immune checkpoint inhibitor therapies, drug-antibody conjugates, tyrosine kinase inhibitors, mammalian target of rapamycin (mTOR) inhibitors, hypoxia-inducible factor inhibitors, poly-ADP-ribose polymerase (PARP) inhibitors, somatostatin analogs, interferons, and epidermal growth factor receptor (EGFR) inhibitors.
Patients treated by agents from 1 or more of these drug classes may experience a range of effects, such as worsening vision, blurred vision, color vision changes, dry eyes, eyelid changes, ocular pain, increased tear production, and/or other AEs. Optic neuropathy may occur, in addition to cataracts, corneal erosion, central retinal vein occlusion, retinal detachment, macular edema, and/or other potential consequences with treatment using agents from 1 or more of the drug classes used to treat genitourinary cancers.
Combination therapies may complicate the attribution of a specific AE to a particular drug, Dr Sakellakis and colleagues noted in their report. “Knowledge of the mechanism underlying specific ocular side effects is sometimes critical for proper management.”
Dr Sakellakis and colleagues suggested that a baseline ophthalmic examination may help identify any preexisting conditions, potentially limiting the development of serious ocular toxicities. “In conclusion, oncologists and ophthalmologists should work together to counter the ocular adverse outcomes of anticancer treatments, which can lead to significant visual disturbance and impact the patient’s quality of life,” the researchers concluded.
Sakellakis M, Spathas N, Tsaousis KT, Nikitiadis EN, Linardou H, Diakonis VF. Potential ophthalmological side effects induced by anti-neoplastic regimens for the treatment of genitourinary cancers: a review. Cureus. 2022;14(7):e27266. doi:10.7759/cureus.27266